• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Break from Imuran

Hi,

Husband was on ASA and Imuran 50 medication .Want to know if the docs suggest a medicine break from Imuran for few months every year? Does that help to avoid toxicity ?

Now that he on break from Imuran looks like he is flaring up,and doctor suggesting to get back on it. Are such medicine breaks necessary?

Thanks
 

my little penguin

Moderator
Staff member
I am not aware of such a practice
Assume all the risks of taking the meds would still be there (including lymphoma risk )
Plus risks of flaring over and over is not good for the cells
Can you get a second opinion ??
Tagging @Scipio
 
Location
San Diego
Hmm...I've heard of patients stopping azathioprine due to side effects of course, or due to fear of lymphoma. But I haven't heard of regularly scheduled Imuran "holidays" after which the drug is resumed.

I do know that for even very long term azathioprine users the increased risk of lymphoma will decrease after the drug is discontinued, eventually dropping back down to "normal" - as though they had never had the drug. But that decrease in risk is over a period of years, not a month or two. Maybe this is some local GI's pet theory.

How old is your husband? The risk of lymphoma goes up after age 50 and way up after age 60. But prior to that it's a pretty safe drug for most patients. Based on how things are actually turning out I'd say his risk of a Crohn's relapse is currently greater than his risk of azathioprine side effects.
 
Hmm...I've heard of patients stopping azathioprine due to side effects of course, or due to fear of lymphoma. But I haven't heard of regularly scheduled Imuran "holidays" after which the drug is resumed.

I do know that for even very long term azathioprine users the increased risk of lymphoma will decrease after the drug is discontinued, eventually dropping back down to "normal" - as though they had never had the drug. But that decrease in risk is over a period of years, not a month or two. Maybe this is some local GI's pet theory.

How old is your husband? The risk of lymphoma goes up after age 50 and way up after age 60. But prior to that it's a pretty safe drug for most patients. Based on how things are actually turning out I'd say his risk of a Crohn's relapse is currently greater than his risk of azathioprine side effects.
Thank you for the response ! Husband is 44 yrs old will take a second opinion on this from a different doctor . Thanks again!
 
Top